Alert archive / Minnesota / Special Weather Statements in 2023

Special Weather Statement, NWS Twin Cities, MN

July 28, 2023Sherburne County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 28, 2023, 3:49 PM CDT for Sherburne County, Minnesota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2023, 3:49 PM CDT (20:49 UTC)
Expired
Jul 28, 2023, 4:30 PM CDT
In force
41 min
Issued by
NWS Twin Cities, MN
Hail
0.25 in
Wind
50

County Sherburne County, MN

The radar

The Minneapolis radar (KMPX), 63 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.8 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2023-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 727 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2023-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
727 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

927 
WWUS83 KMPX 282049
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
349 PM CDT Fri Jul 28 2023
 
MNZ051-059-282130-
Sherburne MN-Wright MN-
349 PM CDT Fri Jul 28 2023

...A strong thunderstorm will impact portions of north central Wright
and central Sherburne Counties through 430 PM CDT...

At 349 PM CDT, Doppler radar was tracking a strong thunderstorm near
Becker, or 14 miles north of Buffalo, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Becker around 355 PM CDT.
  Monticello around 405 PM CDT.

Other locations in the path of this storm include Big Lake.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 178 and 196.
 U.S. Highway 10 in Minnesota between mile markers 189 and 206.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4537 9364 4520 9382 4539 9408 4542 9406
      4546 9398
TIME...MOT...LOC 2049Z 300DEG 19KT 4538 9395 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

$$

CTG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 28, 3:45 PM CDT, 4 minutes earlier.

Area forecast discussion, Jul 28, 3:45 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
345 PM CDT Fri Jul 28 2023

.DISCUSSION...(This evening through Friday)
Issued at 339 PM CDT Fri Jul 28 2023

KEY MESSAGES:

- Scattered showers and thunderstorms possible in southern Minnesota
  through this evening. A few severe storms are possible.

- Quiet pattern sets up starting this weekend, with cooler
  temperatures and no significant chances for precipitation through
  the middle of next week.

Still a rather highly uncertain setup for this afternoon's convection
with multiple but weak ingredients at play that could still produce a
few strong/severe thunderstorms over southern MN. KMPX radar this
afternoon shows a few showers and thunderstorms north of the US212
corridor in MN. These storms are running through an environment that
is rather moist in the lower levels (evidenced by dewpoints around 70
degrees) but with still an appreciable dry layer up through the mid-
levels. There is a jet exit region punching from NW MN into central
MN, in the vicinity of a southeastward moving cold front. There is
also a secondary front sitting over northern IA which will be the
better focusing mechanism for more robust thunderstorm development
through the rest of this afternoon and evening. Thus, while the
coverage will be rather meager and many areas will see little/no
rain within the WFO MPX coverage area, there is still the thinking
that any storms that do develop through this evening may so do in
clusters that could develop fairly quickly and rise to the level of
being strong-severe. With regards to the SWODY1, the latest update
has nudged the Marginal Risk portion over eastern portions of our
area farther north just into the WFO DLH area, thus now encompassing
the entire Twin Cities metro. No changes were made to the Slight Risk
area over southern MN. The primary hazards for any strong-severe
thunderstorms thru this evening will be large hail (owing to steep
lapse rates) and damaging wind gusts (with 40-50kt midlevel winds),
but the biggest mitigating factor will be the expected poor coverage
of storms, especially as they traverse eastward.

Once we get to midnight, any and all storms should be to the east of
the WFO MPX coverage area and have dissipated, with the cold frontal
passage not far behind. The frontal passage will allow for much drier
air and slightly cooler air to slide into the Upper Midwest for the
weekend into early next week. This will make for a very comfortable
summer weekend across MN/WI as highs in the upper 80s to near 90 with
dewpoints around 70 dropping to highs in the upper 70s to lower 80s
and dewpoints in the 50s both Saturday and Sunday.

Continuing into next week, high pressure at the surface along with
rather benign northwest flow aloft will be the prevailing features
which will drive a mainly dry forecast across our coverage area. The
few and far between rain chances will not amount to much, thus no
improvements to the drought conditions are anticipated. There does
look to be a cold frontal passage Wednesday into Thursday, as
temperatures warm through Wednesday (potentially reaching the lower
90s) then drop back for the end of the week. Blended model guidance
also has a few periods of slight chance PoPs in that Wednesday-
Thursday timeframe, but overall guidance is not impressed with the
prospects for appreciable precipitation.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1240 PM CDT Fri Jul 28 2023

Able to start out all TAF sites as VFR for the 28/18z TAFs but the
question again is where/when will convection develop later this
afternoon evening. Still plenty of low-level moisture available along
with an approaching cold front from the NW. However, multiple runs of
CAMs still show widely varying solutions of the development of TSRA
this afternoon-evening. Aside from scattered -SHRA at the start near
AXN, confidence is too low to include SHRA/TSRA at any of the TAF
sites for later this afternoon-evening. The best placement of
convection looks to be near KMKT-KMSP-KRNH-KEAU, so have at least
steered those TAFs in that direction by adding in a mid-level deck
(likely cumulus clouds) along with an upper level ceiling. The timing
of that window generally coincides of when convection could occur, so
that should at least make for relatively simple AMDs should that come
to fruition.

KMSP...Have kept the TAF dry at this time due to low confidence in
the placement of any isolated/scattered TSRA development later this
afternoon-evening. That said, the best timing of any development
impacting MSP looks to be in the 23z-04z window later today, hence
the addition of the mid-level clouds and the upper level ceiling.
Once reaching midnight, tranquil conditions are expected thereafter
through tomorrow and the rest of the weekend.

/OUTLOOK FOR KMSP/
Sun...VFR. Wind N 10-15 kts.
Mon...VFR. Wind SE 5-10 kts.
Tue...VFR. Wind S 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...JPC
AVIATION...JPC
Hazardous weather outlook, Jul 28, 11:51 AM CDT, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1151 AM CDT Fri Jul 28 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
291100-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1151 AM CDT Fri Jul 28 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible this afternoon and evening. A few
storms could be strong to severe, mainly along and south of a
line from Redwood Falls MN to the southern Twin Cities metro to
Eau Claire WI. The main hazards are large hail and damaging winds,
though a tornado cannot be ruled out, especially near the Iowa
border.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed late this afternoon into
this evening for southern Minnesota into western Wisconsin.

In the hours before

Local storm report, Jul 28, 12:09 PM CDT, 3 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1209 PM CDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     Tstm Wnd Dmg     4 SW Brooklyn Park      45.09N 93.40W
07/19/2023                   Hennepin           MN   Public

            Delayed report - Image of tree down via
            social media, time estimated from radar.

&&

jrb
Local storm report, Jul 28, 12:16 PM CDT, 3 hours 33 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1216 PM CDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     Tstm Wnd Dmg     2 NE Plymouth           45.05N 93.43W
07/19/2023                   Hennepin           MN   NWS Employee

            Corrected for time to match radar - Delayed
            report of large tree branches down.

&&

jrb
Local storm report, Jul 28, 12:17 PM CDT, 3 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1217 PM CDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     Tstm Wnd Dmg     2 WNW Plymouth          45.04N 93.51W
07/19/2023                   Hennepin           MN   Public

            Corrected for time to match radar - Delayed
            report of large tree down near the
            intersection of Peony Ln and Old Rockford
            Rd. Photo shared via social media.

&&

jrb
Special weather statement, Jul 28, 2:58 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
258 PM CDT Fri Jul 28 2023

MNZ043-044-050-282045-
Benton MN-Mille Lacs MN-Morrison MN-
258 PM CDT Fri Jul 28 2023

...A strong thunderstorm will impact portions of southwestern Mille
Lacs, northeastern Benton and southeastern Morrison Counties through
345 PM CDT...

At 258 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Foley, or 22 miles southeast of Little Falls, moving
southeast at 25 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Milaca and Foreston.

This includes U.S. Highway 169 between mile markers 191 and 198.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Twin Cities.

&&

LAT...LON 4584 9401 4590 9396 4583 9352 4565 9376
TIME...MOT...LOC 1958Z 295DEG 20KT 4584 9394

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

CTG
Special weather statement, Jul 28, 3:36 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
336 PM CDT Fri Jul 28 2023

MNZ044-051-052-282115-
Isanti MN-Mille Lacs MN-Sherburne MN-
336 PM CDT Fri Jul 28 2023

...A strong thunderstorm will impact portions of southern Mille Lacs,
western Isanti and northeastern Sherburne Counties through 415 PM
CDT...

At 336 PM CDT, Doppler radar was tracking a strong thunderstorm near
Foreston, or 23 miles northwest of Cambridge, moving southeast at 35
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Princeton around 350 PM CDT.

Other locations in the path of this storm include Cambridge.

This includes U.S. Highway 169 between mile markers 175 and 192.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4563 9314 4542 9347 4569 9376 4571 9377
      4578 9366
TIME...MOT...LOC 2036Z 303DEG 30KT 4570 9365

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CTG
Special weather statement, Jul 28, 3:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
349 PM CDT Fri Jul 28 2023

MNZ051-059-282130-
Sherburne MN-Wright MN-
349 PM CDT Fri Jul 28 2023

...A strong thunderstorm will impact portions of north central Wright
and central Sherburne Counties through 430 PM CDT...

At 349 PM CDT, Doppler radar was tracking a strong thunderstorm near
Becker, or 14 miles north of Buffalo, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Becker around 355 PM CDT.
  Monticello around 405 PM CDT.

Other locations in the path of this storm include Big Lake.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 178 and 196.
 U.S. Highway 10 in Minnesota between mile markers 189 and 206.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4537 9364 4520 9382 4539 9408 4542 9406
      4546 9398
TIME...MOT...LOC 2049Z 300DEG 19KT 4538 9395

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CTG

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:06 PM CDTSevere Thunderstorm WarningMPXAnoka, Chisago, Isanti39 min
Jul 27, 7:14 PM CDTSevere Thunderstorm WarningMPXAnoka46 min
Jul 27, 7:27 PM CDTSpecial Weather StatementMPXRenville33 min
Jul 27, 7:39 PM CDTSpecial Weather StatementMPXMeeker36 min
Jul 27, 7:40 PM CDTFlood WatchMPXAnoka, Carver, Chisago, Dakota, Hennepin, Isanti and 5 more4 hr
Jul 27, 7:56 PM CDTSpecial Weather StatementMPXWright34 min
Jul 27, 8:16 PM CDTSpecial Weather StatementMPXSherburne44 min
Jul 27, 8:21 PM CDTSpecial Weather StatementMPXMeeker39 min
Jul 27, 8:43 PM CDTSevere Thunderstorm WarningMPXMeeker32 min
Jul 27, 8:53 PM CDTSpecial Weather StatementMPXKandiyohi37 min
Jul 27, 8:58 PM CDTSpecial Weather StatementMPXAnoka47 min
Jul 27, 8:59 PM CDTSpecial Weather StatementMPXSherburne46 min
Jul 27, 9:25 PM CDTSevere Thunderstorm WarningMPXKandiyohi35 min
Jul 27, 9:47 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker, Renville28 min
Jul 27, 11:13 PM CDTSevere Thunderstorm WarningMPXNicollet, Renville, Sibley47 min
Jul 27, 11:49 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Le Sueur, Nicollet56 min
Jul 28, 12:22 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Le Sueur, Waseca40 min
Jul 28, 12:58 AM CDTSpecial Weather StatementMPXSteele, Waseca47 min
Jul 28, 2:58 PM CDTSpecial Weather StatementMPXMille Lacs47 min
Jul 28, 3:05 PM CDTSevere Thunderstorm WarningMPXBenton, Mille Lacs, Morrison25 min
Jul 28, 3:36 PM CDTSpecial Weather StatementMPXIsanti39 min
Jul 28, 4:16 PM CDTSpecial Weather StatementMPXHennepin44 min
Jul 28, 4:22 PM CDTSpecial Weather StatementMPXHennepin38 min
Jul 28, 4:34 PM CDTSpecial Weather StatementMPXDakota26 min
Jul 28, 4:37 PM CDTSevere Thunderstorm WarningMPXDakota, Hennepin38 min
Jul 28, 4:43 PM CDTSpecial Weather StatementMPXRamsey47 min
Jul 28, 4:59 PM CDTSevere Thunderstorm WarningMPXDakota, Washington31 min
Jul 28, 5:06 PM CDTSpecial Weather StatementMPXRamsey, Washington39 min
Jul 28, 5:19 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue26 min
Jul 27, 7:19 PM CDTSpecial Weather StatementMPXRusk41 min
Jul 27, 7:23 PM CDTSpecial Weather StatementMPXPolk37 min
Jul 27, 7:53 PM CDTFlash Flood WarningMPXBarron, Rusk3 hr
Jul 27, 8:09 PM CDTFlash Flood WarningMPXPolk3 hr
Jul 28, 5:21 PM CDTSpecial Weather StatementMPXSaint Croix39 min
Jul 28, 5:40 PM CDTSpecial Weather StatementMPXChippewa50 min
Jul 28, 5:53 PM CDTSevere Thunderstorm WarningMPXChippewa37 min
Jul 28, 6:02 PM CDTSpecial Weather StatementMPXDunn43 min
Jul 28, 6:19 PM CDTSevere Thunderstorm WarningMPXChippewa26 min
Jul 28, 6:37 PM CDTSpecial Weather StatementMPXChippewa, Eau Claire83 min
Jul 28, 6:50 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXEau Claire25 min

Nearby

Special Weather Statements in Minnesota, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.